Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Diagnosed with OCD, mild PTSD and panic disorder. Prescribed with lorazepam and trazodone. Will the medication help?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am diagnosed with Harm OCD (with racing depressive thoughts), mild PTSD, general anxiety disorder, and panic disorder. I refused medication until a month ago when everything escalated.. the previous 3 months I had maybe 2 hours of sleep or less a night. I was prescribed 0.5 mg of lorazepam daily (which works great until it wears off), and 50 mg of trazodone to sleep. Tonight will be the 21st night of taking the trazodone, and I'm not noticing any of the depressive symptoms going away. It is getting extremely difficult to cope. My back up prescription is quetiapine, 1/4 of a 25 mg tablet to start. Should I stick with the trazodone and hope that it continues to build up in my system enough to help with the depressive & OCD symptoms, or should I start the quetiapine in hopes that it's anti-depressant qualities kick in? Thank you..
Posted Sat, 23 Nov 2013 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Current dose is unlikely to help in depression. Detailed Answer: Hi, Welcome to Healthcare Magic! The dosage of trazodone you are taking is unlikely to bring you any improvement in depressive symptoms. For antidepressant action, trazodone needs to be prescribed in dosage of around 250 to 600 mg per day. In dosage less than 100 mg, it just helps in insomnia. The same is true for quetiapine. A dose of 25 mg quetiapine will just improve your sleep, but not have any significant effect on other symptoms. One fourth of the 25 mg tablet can therefore be expected to have even lesser effect. For any other therapeutic benefits, dosage of more than 300 mg per day is needed. I also would like you to know that quetiapine is not an antidepressant, but primarily an antipsychotic that has been found useful in bipolar depression in addition to its usual indications which are schizophrenia and mania. Since whatever you have been prescribed is only for insomnia, in my opinion, you should ask your doctor for medicines to treat your anxiety disorders (OCD, GAD, Panic disorder and mild PTSD). A medicine of the SSRI class (fluoxetine, sertraline etc) would be a good choice and would help in all these disorders. Once your anxiety and depression improve, you will see an improvement in sleep as well and then you will not need to depend on other medicines for insomnia. What I wish to convey is that insomnia is a result of your anxiety disorders and just treating will not solve the problem. But treatment of your anxiety disorders can solve your sleep related problems. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Diagnosed with OCD, mild PTSD and panic disorder. Prescribed with lorazepam and trazodone. Will the medication help? 42 minutes later
Thank you, I am actually allergic to SSRIs, but will ask my doctor for an increase in trazodone dosage..
Answered by Dr. Preeti Parakh 7 hours later
Brief Answer: May try venlafaxine/clomipramine if needed. Detailed Answer: Hi, You may try an increase in dosage of trazodone. The starting dose of trazodone for antidepressant action is 150 mg but effects are usually seen after reaching 250 mg per day. It is not very popular these days due to the availability of other medicines, but may work for you. There are a few more medicines, which may help you if trazodone doesn't. Venlafaxine, which is a SNRI and not a SSRI, and clomipramine, again not a SSRI but a TCA, would be more effective choices, in my opinion. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor